Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 29, NWS Las Vegas, NV

July 16, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 16, 2013, 5:54 PM MST for Mohave County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2013, 5:54 PM MST (00:54 UTC)
Expired
Jul 16, 2013, 7:45 PM MST
In force
111 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 118 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WGUS55 KVEF 170054
FFWVEF
AZC015-170245-
/O.NEW.KVEF.FF.W.0029.130717T0054Z-130717T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
554 PM MST TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 745 PM MST.

* AT 549 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL MOHAVE COUNTY...OR
  22 MILES EAST OF KINGMAN. THE STORM PRODUCING VERY HEAVY RAIN WAS  
  NEARLY STATIONARY SOUTH OF VALENTINE ALONG HACKBERRY ROAD. RADAR   
  ESTIMATES OF OVER AN INCH IN AN HOUR HAVE BEEN SHOWN IN THIS AREA. 
  THIS WILL RESULT IN SEVERAL INCHES OF WATER AS WELL AS THE         
  POTENTIAL FOR DEBRIS TO CROSS LOW SPOTS ON HACKBERRY ROAD SOUTH OF 
  VALENTINE.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3534 11375 3537 11359 3524 11357 3521 11374

$$

STACHELSKI
1 follow-up statement
198 
WGUS75 KVEF 170206
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
706 PM MST TUE JUL 16 2013

AZC015-170214-
/O.CAN.KVEF.FF.W.0029.000000T0000Z-130717T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
706 PM MST TUE JUL 16 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

HEAVY RAIN ENDED OVER HACKBERRY ROAD SOUTH OF VALENTINE SHORTLY 
AFTER 6 PM MST. NO REPORTS OF FLOODING HAVE BEEN RECEIVED AND THE 
FLASH FLOODING WARNING HAS BEEN CANCELLED.

LAT...LON 3534 11375 3537 11359 3524 11357 3521 11374

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:32 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 2:32 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
232 PM PDT TUE JUL 16 2013

.SYNOPSIS...THUNDERSTORM CHANCES WILL BE LIMITED TO EASTERN LINCOLN
AND MOHAVE COUNTIES THROUGH THURSDAY...WITH DRY WEATHER AND NEAR
NORMAL TEMPERATURES EXPECTED ELSEWHERE. MOISTURE WILL RETURN FRIDAY
THROUGH THE WEEKEND...WITH INCREASING THUNDERSTORM CHANCES AREAWIDE
AND A RISK OF LOCALLY HEAVY RAIN.
&&

.SHORT TERM...SATELLITE LOOP SHOWED CUMULUS CLOUDS LIMITED TO CLARK
LINCOLN AND MOHAVE COUNTIES THIS AFTERNOON...WITH THUNDERSTORMS
CONFINED TO NORTHERN AND EASTERN MOHAVE COUNTIES. CIRRUS BLANKETED
MOST OF THE REST OF THE CWA...WITH THE THICKEST CIRRUS EAST OF A
LINE FROM THE MOJAVE NATIONAL PRESERVE TO ELGIN AS OF 130 PM. SMOKE
FROM THE MOUNTAIN FIRE NEAR IDYLLWILD WAS ALSO ADVECTING NORTH
ACROSS SAN BERNARDINO COUNTY. COARSER MODELS DID A PRETTY GOOD JOB
OF OUTLINING THE CONVECTION AREA TODAY...AND TRENDS SUGGEST EVEN
LESS COVERAGE TOMORROW. ONE POTENTIAL CONCERN IS NORTHEAST MID LEVEL
FLOW OVER SOUTHERN MOHAVE COUNTY WHICH COULD PUSH STORMS OFF THE
HIGHER TERRAIN INTO THE DESERT IN THE EVENING. SMOKE FROM THE
MOUNTAIN FIRE WILL BE A CONCERN OVERNIGHT AND IN THE MORNING AS THE
PLUME DESCENDS...AND INCLUDED SMOKE IN THE GRIDS FOR A LARGE PART OF
SAN BERNARDINO COUNTY. TEMPERATURES SHOULD CHANGE LITTLE FROM TODAY
TO TOMORROW.

.LONG TERM...THURSDAY THROUGH MONDAY...HIGH PRESSURE WILL REMAIN
CENTERED ROUGHLY OVER THE NEVADA/UTAH STATE LINE THURSDAY WITH AN
INVERTED TROUGH MAKING ITS WAY WESTWARD ACROSS NORTHERN MEXICO. THIS
TROUGH WILL HELP TO PUSH THE HIGH CENTER FURTHER WEST ON FRIDAY WITH
THE HIGH BECOMING CENTERED OVER NORTHERN NEVADA. MODELS STILL
INDICATE THAT THE MOISTURE BOUNDARY WILL REMAIN OVER THE FAR
SOUTHEAST PORTIONS OF THE CWA WITH MAINLY MOHAVE COUNTY SEEING THE
BEST THUNDERSTORM CHANCES. STILL LEFT IN SOME MENTION OF
THUNDERSTORMS OVER THE SOUTHERN NEVADA MOUNTAINS AND PORTIONS OF
LINCOLN COUNTY AND EASTERN SAN BERNARDINO COUNTIES. HOWEVER...ANY
THUNDERSTORMS WEST OF THE COLORADO RIVER WILL LIKELY REMAIN CONFINED
TO THE HIGHER TERRAIN. BY SATURDAY...THE HIGH IS FORECAST TO BE
CENTERED OVER WESTERN NEVADA WHILE THE INVERTED TROUGH WILL BE
POSITIONED JUST OFF THE WESTERN MEXICO COAST. THIS WILL TURN THE
FLOW MORE EAST TO SOUTHEAST WHICH WILL OPEN THE DOOR FOR MOISTURE TO
ADVECT INTO THE REGION. PW VALUES WILL START TO INCREASE OVER THE
SOUTHEAST PORTIONS OF THE CWA ALONG WITH GREATER INSTABILITY. THIS
WILL LEAD TO MORE SCATTERED THUNDERSTORMS FOR THE SOUTHEAST PORTIONS
OF THE CWA...INCLUDING EASTERN SAN BERNARDINO...CLARK...LINCOLN AND
MOHAVE COUNTIES. SUNDAY AND MONDAY LOOK TO SEE THE MOST THUNDERSTORM
COVERAGE AS MOISTURE CONTINUES TO ADVECT INTO THE REGION. GREATER
INSTABILITY...HIGH DEWPOINTS AND GENERALLY LIGHT EASTERLY FLOW WILL
LEAD TO INCREASED THUNDERSTORM COVERAGE AND THE GREATER POTENTIAL OF
HEAVY RAIN PRODUCING STORMS. IT LOOKS LIKE THE MAJORITY OF THE CWA
WILL SEE AT LEAST A CHANCE OF THUNDERSTORMS BOTH DAYS AND HAVE
INCREASED POPS TO REFLECT THIS. NOTHING REALLY POINTS TO ANYTHING
SCOURING OUT THE MOISTURE DURING THE EXTENDED PERIOD SO IT LOOKS
LIKE THUNDERSTORMS WILL REMAIN IN THE FORECAST TO MUCH OF THE AREA
THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. TEMPERATURES WILL BE
CLOSE TO NORMAL THURSDAY AND FRIDAY BUT WILL LIKELY DROP A FEW
DEGREES BY THE WEEKEND AND EARLY NEXT WEEK DUE TO THE INCREASED
MOISTURE AND CLOUD COVER.
&&

.AVIATION...FOR MCCARRAN...THERE WILL BE A PERIOD OF SOUTHEASTERLY
WINDS IN THE LATE MORNING AND EARLY AFTERNOON EACH DAY THROUGH
THURSDAY...WITH A MORE PRONOUNCED EAST WIND POSSIBLE ON THURSDAY.
LATE AFTERNOON AND EVENING WINDS WILL CONTINUE TO BE SOUTHERLY OR
SOUTHWESTERLY WITH GUSTS UP TO 20 KNOTS WEDNESDAY AND LIGHTER SPEEDS
THURSDAY. THERE WILL BE ISOLATED THUNDERSTORMS IN THE PEACH SPRINGS
AND MORMON MESA CORRIDORS THROUGH THURSDAY...THEN THUNDERSTORM
CHANCES WILL INCREASE AREAWIDE OVER THE WEEKEND.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL BE CONFINED TO EASTERN
LINCOLN AND MOHAVE COUNTIES THROUGH THURSDAY...THEN PUSH BACK WEST
ACROSS THE ENTIRE AREA OVER THE WEEKEND. OUTSIDE OF THUNDERSTORMS
OPERATIONALLY SIGNIFICANT CLOUDS AND WINDS ARE NOT EXPECTED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 16, 3:31 AM MST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
331 AM PDT TUE JUL 16 2013

AZZ001>003-036-NVZ015-170700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY-
331 AM PDT TUE JUL 16 2013 /331 AM MST TUE JUL 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MOHAVE AND
EASTERN LINCOLN COUNTIES. GUSTY WINDS WILL BE POSSIBLE WITH ANY
STORMS WHILE THERE IS STILL A THREAT OF LOCALLY HEAVY RAIN IN MOHAVE
COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL STILL BE ISOLATED TO SCATTERED THUNDERSTORMS OVER MOHAVE AND
EASTERN LINCOLN COUNTY WEDNESDAY THROUGH FRIDAY. THERE IS POTENTIAL
FOR THUNDERSTORM CHANCES TO INCREASE OVER THE WEEKEND INTO EARLY
NEXT WEEK WITH HEAVY RAIN BECOMING MORE OF A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>527-NVZ014-016>022-170700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
LAKE MEAD NATIONAL RECREATION AREA-SOUTHERN CLARK COUNTY-
331 AM PDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY. IT LOOKS LIKE MOISTURE
AND THUNDERSTORM CHANCES WILL GRADUALLY INCREASE FOR THE LATTER PART
OF THE WEEK...SPREADING NORTH AND WEST ACROSS THE ENTIRE AREA BY
SUNDAY. THE BEST CHANCES OF THUNDERSTORMS WILL BE ACROSS CLARK AND
SAN BERNARDINO COUNTIES WHERE HEAVY RAIN WILL BE A THREAT THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.